Ohio, 2025

Winter Storm and Winter Weather in Ohio, January 5 to 6, 2025

January 5 to 6, 2025 · NWS PBZ · 6 events in 5 counties and zones

Low pressure ejected out of the Rocky Mountains and rapidly intensified over the southern Plains on January 5th, tracking east-northeast into the Lower Ohio Valley and into eastern Kentucky on the morning of the 6th. This system brought widespread snow to the region, mostly ending during the evening of the 6th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure ejected out of the Rocky Mountains and rapidly intensified over the southern Plains on January 5th, tracking east-northeast into the Lower Ohio Valley and into eastern Kentucky on the morning of the 6th. This system brought widespread snow to the region, mostly ending during the evening of the 6th.

Regional snow totals were generally greatest south of I-70. Snow totals were generally in the 1 to 4 inch range north of this highway. To the south, some 5 to 8 inch reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 5, 6:55 PM EST, 5 minutes earlier.

Area forecast discussion, Jan 5, 6:55 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
655 PM EST Sun Jan 5 2025

.SYNOPSIS...
Widespread snow is expected late tonight into Monday, with a
wintry mix possible in some locations south of the PA/WV border.
The highest snowfall amounts will be south of Pittsburgh where a
Winter Storm Warning is in effect. Snow will end from north to
south Monday afternoon and overnight.

&&

.NEAR TERM /THROUGH MONDAY/...
KEY MESSAGES:

- Widespread snow returns tonight: Winter Storm Warning/Winter
  Weather Advisory in effect through 7pm Monday
- Heaviest precipitation expected between 2am and 7am Monday
- Impactful snow accumulations (6-12") is likely south of
  Pittsburgh
- Upgrade to Winter Storm Warning for counties under Winter
  Weather Advisory is possible

--------------------------------------------------------------------

Only minor changes for the evening update...PoPs were adjusted
using a blend of the latest NBM and hires model guidance.
Snowfall totals were also adjusted through the same method. Rest
of the forecast is in good shape.

Previous discussion...

An approaching low pressure system will begin to impact the
region this evening. The leading edge of snow is expected to
advance into eastern Ohio and northern West Virginia as the
center of the low ventures into southern Kentucky/northern
Tennessee.

Snowfall rates are expected to rapidly intensify (0.5 to
1.0"/hr) between 11pm Mon to 1am overnight. This is likely due
to an axis of strong frontogenesis developing south and parallel
to I-70. Probability of occurrence, based on Hi-Res guidance,
is between 60% to 95% in this area.

The axis of heavy snow will be very narrow on the radar, and
may only span 20 to 40 miles from north to south. With recent
Hi-Res model guidance, a slight shift to the north was noted
with the 00Z and 06Z run and additional QPF was added. These two
changes have prompted an upgrade to Winter Storm Warning for
counties that were previously under a Watch. The potential for
at least 3" of snow and morning commute impacts has been issued
for a few counties just north of the Warning. However, it must
be noted, that if guidance continues to shift further north
areas under an Advisory may need upgraded to a Warning
(including the Pittsburgh metro area).

Along with snow, there is the potential for some areas to
experience mixed precipitation (sleet and/or freezing rain) for
a brief period of time. The range of possibilities for 800mb to
825mb temps is -1C to +1C and will heavily determine the precip
type. It could be wet snow, freezing rain, or sleet for areas
south of I-70 at times.

As cold filters in from the north, the potential of mixed
precipitation is expected to end between 12pm to 4pm across the
region and precip type will return to snow. Snow ratios will
rapidly increase as well, from 5:1 to 19:1 by late evening and
snow character will likely be considered 'drier'.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:

-Scattered snow showers and cold Tuesday

--------------------------------------------------------------------

As the trough ventures east late Monday evening/night, mid-
level dry air from a building ridge over the Midwest filters
into the Ohio River Valley. The potential for widespread snow
will diminish. Upsloping, under northwest flow, along the ridges
may prompt an additional 2-3 inches of snow. Therefore, the
Winter Storm Warning will continue through at least 7am Tuesday
morning.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
KEY MESSAGES:

- Periodic snow showers through Thursday
- Below average temperatures continue
- There is the potential for a large-scale weather disturbance
  to impact the region Saturday.

--------------------------------------------------------------------.

Upsloping and lake enhancement, within a nw flow pattern, and
will likely sustain snow showers along the ridges and portions
of the region through at least Thurs. However, at this moment,
snow amounts are expected to be low enough (below 3") not to
prompt an advisory.

Confidence continues to remain elevated that below-average
temperature will continue through Fri.

The is the potential for the development of a large-scale
system late week and could impact the region Saturday into
Sunday as a cut-off low forms near southern California mid-week
and tracks east. However, confidence is still low on the overall
track of this noted system. The NBM has a 10-15% chance of 6
inches of snow along the ridges of West Virginia.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Snow, and shortly after IFR cig/vis restrictions, are expected
to overspread the region from SW to NE tonight with approaching
low pressure. LIFR is expected along and south of a ZZV to PIT
to LBE line overnight as the heaviest snow occurs into early
Monday morning. Guidance indicates one inch per hour rates are
likely primarily in the MGW area overnight, but may also be
possible at ZZV. Probabilities of VIS lower than 1/2SM rise
above 60% for all terminals save FKL at some time during the
morning hours and probabilities reach 100% for several hours at
MGW. A brief period of fzra is possible at MGW, though
confidence in occurrence remains too low for a TAF mention at
this time.

Snow will diminish from north to south Monday afternoon
(lingering into the evening at LBE/MGW), though IFR/MVFR cig
restrictions will likely persist into the overnight. Light lake
effect/enhanced snow showers are expected to develop Monday
night as flow backs NW'ly.

Outlook...
The Upper OH Valley region will remain in a cold NW flow
pattern, under broad upper troughing through much of the week.
Scattered snow showers and periodic restrictions are expected.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 7 PM EST Monday for PAZ021-077-
     078.
     Winter Storm Warning until 7 PM EST Monday for PAZ029-031-
     073>076.
OH...Winter Weather Advisory until 7 PM EST Monday for OHZ039-
     048>050.
     Winter Storm Warning until 7 PM EST Monday for OHZ057>059-068-
     069.
WV...Winter Weather Advisory until 7 PM EST Monday for WVZ001-002.
     Winter Storm Warning until 7 PM EST Monday for WVZ003-004-012-
     021-509>511.
     Winter Storm Warning until 7 AM EST Tuesday for WVZ512>514.

&&

SYNOPSIS...Hefferan/88
NEAR TERM...Hefferan/22/88
SHORT TERM...Hefferan/88
LONG TERM...Hefferan/88
AVIATION...Rackley/AK
Hazardous weather outlook, Jan 5, 5:42 AM EST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
542 AM EST Sun Jan 5 2025

OHZ040-041-PAZ013>016-020-022-061045-
Carroll-Columbiana-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Armstrong-
542 AM EST Sun Jan 5 2025

This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected until after 10pm tonight. A low
pressure system will advance into the region and bring widespread
snow.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow will be ongoing early Monday morning and could create hazardous
travel. Snow totals are expected range between 1-3 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048>050-PAZ021-077-078-WVZ001-002-061045-
Tuscarawas-Coshocton-Harrison-Jefferson OH-Allegheny-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
542 AM EST Sun Jan 5 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST MONDAY...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Weather Advisory for snowfall totals near 3" and impacts to
the early morning commute.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ512>514-061045-
Eastern Preston-Western Tucker-Eastern Tucker-
542 AM EST Sun Jan 5 2025

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Winter Storm Warning for snowfall totals range between 8 to 12" and
mixed precipitation.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057>059-068-069-PAZ029-031-073>076-WVZ003-004-012-021-509>511-
061045-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
542 AM EST Sun Jan 5 2025

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
MONDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Storm Warning for snowfall totals ranging between 6" to 11"

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-061045-
Mercer-Venango-Forest-
542 AM EST Sun Jan 5 2025

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Noble

When
January 5, 7:00 PM EST to January 6, 7:00 PM EST
Where
Noble forecast zone
Reported by
Trained Spotter
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

A total of 6.7 inches fell near Sharon, and 6.5 was reported at Caldwell.

Winter Storm, Noble

When
January 5, 7:00 PM EST to January 6, 7:00 PM EST
Where
Noble forecast zone
Reported by
Trained Spotter
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Eight inches fell at Duffy, and 6 inches was reported at Graysville.

Winter Weather, Muskingum

When
January 5, 7:00 PM EST to January 6, 7:00 PM EST
Where
Muskingum forecast zone
Reported by
Trained Spotter
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

A total of 2.5 to 4.5 inches of snow was observed, with the high total at Fultonham.

Winter Weather, Guernsey

When
January 5, 7:00 PM EST to January 6, 7:00 PM EST
Where
Guernsey forecast zone
Reported by
Trained Spotter
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Three inches of snow was reported at Cambridge.

Winter Weather, Belmont

When
January 5, 7:00 PM EST to January 6, 7:00 PM EST
Where
Belmont forecast zone
Reported by
Trained Spotter
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

A total of 3.5 to 5 inches of snow was reported, with the high total seen at St. Clairsville.

Winter Weather, Jefferson

When
January 5, 7:00 PM EST to January 6, 7:00 PM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Three to five inches fell in the Mount Pleasant area, and two inches fell near Steubenville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238009, 1238010, 1238063, 1238064, 1238065, 1238066.